Montana, 2011

Hail and Damaging Winds in Montana, July 16, 2011

July 16, 2011 · NWS TFX · 9 events in 3 counties and zones

An unstable airmass resulted in numerous thunderstorms forming over Chouteau and Fergus counties. Hail the size of golf balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass resulted in numerous thunderstorms forming over Chouteau and Fergus counties. Hail the size of golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 16, 10:46 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 10:46 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1146 AM MDT SAT JUL 16 2011

.UPDATE...

ISOLATED SHOWERS WILL CONTINUE ALONG THE CONTINENTAL DIVIDE AND
PORTIONS OF CENTRAL MONTANA THIS MORNING. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH GUSTY WINDS AND
SMALL HAIL POSSIBLE. ONLY CHANGE WAS TO RAISE POPS THIS AM TO
CHANCE OVER PARTS OF CENTRAL MONTANA. REMAINDER OF THE FORECAST IS
ON TRACK SO MADE NO FURTHER CHANGES. MLS

&&

.AVIATION...
UPDATED 1744Z.
VFR CONDITIONS WILL PREVAIL ACROSS CENTRAL AND SOUTHWEST MT TODAY
BUT UNSTABLE CONDITIONS WILL LEAD TO PERIODS OF RAIN SHOWERS AND
THUNDERSTORMS. SOUTHWEST MONTANA WILL GENERALLY REMAIN TOO DRY FOR
THUNDERSTORM DEVELOPMENT BUT CONVECTION OVER CENTRAL MONTANA WILL
DEVELOP BY LATE AFTERNOON. THUNDERSTORM ACTIVITY WILL MOVE NORTH
INTO NORTH CENTRAL MONTANA...KCTB AND KHVR. BY EARLY EVENING. THIS
AREA WILL REMAIN UNDER THREAT OF THUNDERSTORMS THROUGH THE NIGHT.
SUNDAY WILL BE MUCH DRIER WITH THE CHANCE OF PRECIPITATION
RESTRICTED TO SUNDAY MORNING ACROSS NORTH CENTRAL MONTANA.

&&

.PREV DISCUSSION...ISSUED 409 AM MDT SAT JUL 16 2011

TODAY THROUGH MONDAY...UPPER TROF ALONG THE WEST COAST CONTINUES
TO BRING MOISTURE AND INSTABILITY TO WESTERN MONTANA. SHORTWAVE
ENERGY EMBEDDED WITHIN THE SOUTHWEST FLOW ALOFT HAS ALREADY HELPED
DEVELOP AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING
NORTHEAST ACROSS BEAVERHEAD AND NORTHWEST MADISON COUNTY. SHOWERS
AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE THIS AFTERNOON
AND SPREAD EAST. GOOD SHEAR WILL BE PRESENT OVER THE AREA THIS
AFTERNOON BUT FORECAST SOUNDINGS INDICATE CAPE VALUES NOT OVERLY
IMPRESSIVE. STILL...SOME THUNDERSTORMS THIS AFTERNOON COULD BECOME
STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. CONVECTIVE
ACTIVITY WILL GRADUALLY END THIS EVENING AS HIGH PRESSURE BEGINS
TO BUILD OVER THE AREA. SUNDAY WILL SEE DRIER AND VERY WARM
CONDITIONS AS THE UPPER RIDGE MAINTAINS ITS PRESENCE OVER THE AREA.
THE EXCEPTION WILL BE THE NORTHWEST PORTION OF THE COUNTY WARNING
AREA WHERE A FEW LINGERING SHOWERS WILL PERSIST. TEMPERATURES WILL
BE VERY WARM ON MONDAY WITH SOME LOW LEVEL MOISTURE MOVING OVER
THE YELLOWSTONE PARK AREA AND THE POSSIBILITY OF ISOLATED
THUNDERSTORMS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES TODAY
WITH AFTERNOON READINGS SOME 12 TO 15 DEGREES ABOVE SEASONAL
AVERAGES SUNDAY AND MONDAY. EMANUEL

MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE
BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR
REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW
90S.  BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC
SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS
AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT
AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY...
MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY
DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA.
THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE
OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN
GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM.  THE GFS TAKES THE
TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW
PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL
LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO
WELL-DEFINED DRY SOUTHWEST FLOW.  CONFIDENCE IS LOW THAT EITHER
MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT
FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER.  THUS
FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO
SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND
SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE
ROCKY MTN FRONT.  TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW
NORMAL INTO THE WEEKEND.   WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  56  95  59 /  40  30  10  10
CTB  81  52  87  53 /  40  50  20  10
HLN  87  54  96  56 /  40  20  10  10
BZN  92  49  96  52 /  20  20  10  10
WEY  78  38  80  43 /  10  10  10  10
DLN  83  49  89  53 /  30  10  10  10
HVR  87  58  94  58 /  40  50  10  10
LWT  85  54  90  56 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 4:53 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 AM MDT SAT JUL 16 2011

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
553 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY
OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Special weather statement, Jul 16, 1:10 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 PM MDT SAT JUL 16 2011

MTZ013-047-051-162100-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
210 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF DENTON...OR 31 MILES
NORTHWEST OF LEWISTOWN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SUFFOLK...
   WINIFRED...

LAT...LON 4802 10928 4751 10875 4734 10962 4760 10986
TIME...MOT...LOC 2010Z 236DEG 25KT 4751 10960

The radar

The Great Falls radar (KTFX), 144 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fergus

When
July 16, 1:45 PM MST
Where
Fergus County, 5 mi WNW of Winifred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.578, -109.469

A thunderstorm dropped 1 inch diameter hail at Winifred 5WNW.

Hail, Fergus

When
July 16, 1:45 PM MST
Where
Fergus County, 5 mi E of Winifred
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.550, -109.263

A thunderstorm dropped 1.75 inch diameter hail at Winifred 5E.

Hail, Fergus

When
July 16, 2:00 PM MST
Where
Fergus County, 17 mi NE of Winifred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.724, -109.112

A thunderstorm dropped 1 inch diameter hail at Winifred 17NE.

Thunderstorm Wind, Glacier

When
July 16, 6:50 PM MST
Where
Glacier County, 30 mi SW of Cutbank
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.323, -112.783

A thunderstorm produced an estimated 60 mph wind gust that blew an awning off a house at Heart Butte 1NW.

Thunderstorm Wind, Glacier

When
July 16, 7:31 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

A thunderstorm produced a wind gust to 70 mph at the Cut Bank ASOS site.

Hail, Chouteau

When
July 16, 7:50 PM MST
Where
Chouteau County, 1 mi N of Ft Benton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.834, -110.670

A thunderstorm dropped 1 inch diameter hail at Fort Benton 1N.

Hail, Fergus

When
July 16, 7:55 PM MST
Where
Fergus County, 4 mi NE of Winifred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.591, -109.309

A thunderstorm dropped 1 inch diameter hail at Winifred 4NE.

Hail, Fergus

When
July 16, 7:59 PM MST
Where
Fergus County, 1 mi SSE of Winifred
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.537, -109.362

A thunderstorm dropped 1.75 inch diameter hail at Winifred 1SSE.

Thunderstorm Wind, Glacier

When
July 16, 8:10 PM MST
Where
Glacier County, 15 mi N of Santa Rita
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.917, -112.250

A thunderstorm produced a wind gust to 60 mph at Santa Rita 15N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326274, 326275, 326277, 326286, 326284, 326282, 326279, 326281, 326283.